In addition to the prescription drug and opioid epidemic, misuse of over-the-counter medications, including antihistamines like Benadryl, has increased. Abuse of these may lead to addiction and, in many cases, dangerous side effects, including overdose, can occur.
What Is Benadryl?
Benadryl (diphenhydramine) is the most widely used over-the-counter antihistamine and is available in a capsule, tablet, or liquid form. It is most commonly used to treat allergies, the common cold, hay fever, and sleep aid. In some circumstances, it is used to relieve motion sickness, specifically to reduce symptoms like nausea, vomiting, and dizziness.
Diphenhydramine works by preventing the production of histamines produced when the body experiences an allergic reaction. It also impedes the response of the neurotransmitter acetylcholine, resulting in the drug’s sedative properties.
Diphenhydramine Interactions and Precautions
One of the most common side effects of diphenhydramine is drowsiness and sedation, and for that reason, special care should be taken. This is especially true when this medication is used in combination with other substances that also impair the CNS or cause drowsiness, including other antihistamines, sleep aids, anti-anxiety medicines, muscle relaxants, and opioids.
Is Addiction to Diphenhydramine Possible?
The short answer is yes, and this medication can easily be misused. Using antihistamines in excess amounts over and above what is directed by the manufacturer’s instructions is considered abuse and can also cause tolerance to develop.
When this occurs, it does not mean a person is chemically or physically dependent, which is highly unlikely to occur. However, some people may develop a psychological dependence, which becomes evident when they become obsessed with using the medication and begin craving it for its desired effects. This can become a severe problem that overwhelms the individual and drives them to use the drug despite the harm it is causing—this is addiction.
What Constitutes Drug Abuse?
The National Institute on Drug Abuse (NIDA) warns that drug abuse occurs when a person misuses legal or illegal drugs. This includes the repeated use of psychoactive substances to induce feelings of pleasure, relieve stress, or alter or avoid reality. In addition, some individuals seek to misuse OTC drugs in a manner that impacts the body and mind and may, in part, mimic or intensify illicit drug use.
It is believed that anticholinergics are misused for the stimulant, euphoriant, and hallucinogenic effects they can induce when taken in excessive doses, with the most frequent reason for abuse given by the abuser being to get high.
An increasing amount of people abuse antihistamines like diphenhydramine. This is due, primarily in part, to their relatively low price and wide availability. Those that abuse diphenhydramine are commonly seeking its sedative or euphoric qualities. Some people find its effects relaxing, and it can provide relief from anxiety. Additionally, some people use it to feel drowsy and to help them fall asleep.
Risks of Diphenhydramine Abuse
It is essential to realize that while some people do experience some of the following symptoms with the recommended dose, those that abuse the drug face the risk of increasing their number and severity. These include:
- Impaired coordination
- Dizziness or vertigo
- Blurred or double vision
- Increased heart rate
- Heart palpitations
- Impaired concentration
- Impaired memory
- Upset stomach and nausea
- Loss of appetite
- Xerostomia or dry mouth
- Gastroesophageal reflux
- Low blood pressure
- Liver dysfunction
Some individuals can experience a paradoxical reaction to diphenhydramine, meaning the medication causes opposite symptoms of what’s intended.
Combining Diphenhydramine With Other Substances
Sometimes people intentionally combine diphenhydramine with substances that have adverse interactions with it, including alcohol, benzodiazepines, sleeping pills, MAOI’s, muscle relaxants, and some opioids. In fact, in many instances, it is these reactions that the person is seeking.
As with any polydrug use, mixing one or more substances can result in potentially harmful and dangerous results, and in the worst-case scenario, death is possible.
As with nearly every drug, Benadryl comes with the risk of overdose, and symptoms that can include the following:
- Severe drowsiness
- Inability to urinate
- Dilated pupils
- Difficulty breathing
- Irregular heartbeat
If you are experiencing these symptoms or suspect that you or someone you know is overdosing, seek emergency medical attention immediately. This risk substantially increases with the concurrent use of other drugs. or alcohol.
As with any substance abuse, you are urged to seek professional help as soon as possible. This is especially important if you are abusing multiple substances in addition to Benadryl. Doing so can mean the difference between struggling through unhealthy patterns of abuse or recovering successfully.
Using clinically proven methodologies, the highly trained and caring staff at Just Believe Detox and Just Believe Recovery offer specialized substance abuse treatment, partial hospitalization and residential treatment programs. Our comprehensive approach includes behavioral therapy, counseling, peer support groups, health and wellness education, experiential activities, aftercare planning, and more.